05/28/07 #10 - Maxalt and Zoloft? Migraine preventives?

Ask the Clinician Health Pro
  • Full Question:
    About 18 months ago, I was first treated by a neurologist. I tried several medications for migraines and began to use Maxalt 10 mg. and also Topamax. I had a lot of problems with headaches waking me up from sleep. My doctor gave me Topamax and the headaches at nighttime completely went away. Unfortunate, I began to have pain behind my eyes and was advised to immediately quit the medication. It has now been 6 months since I stopped the Topamax and the night headaches have come back with a vengeance. Also, after almost pain-free days I am again experiencing more headaches. I hesitate to take the Maxalt because I also take Zoloft and my ob doctor has a certain concern about taking both of these medications. Do you see a problem with taking both? Also, have other new preventive medications come out in the last 6 months since I have seen my doctor? Any advice that I could pass on to my neurologist would be appreciated. I have an appointment next month. I need help now but am having to wait on an opening. Thank you very much.

    Add This Infographic to Your Website or Blog With This Code:

     

    Answer:

    Hello;

    You have two primary issues here: the use of triptans and SSRI medications such as Zoloft and preventive medications. Regarding triptans and SSRI’s, the prescribing information for Maxalt® says, “If concomitant treatment with rizatriptan [Maxalt®] and an SSRI is clinically warranted, appropriate observation of the patient is advised.” There have been RARE instances of problems with this combination of medications. Note that the warning from the prescribing information doesn’t say not to administer both, but that “appropriate observation of the patient is advised.” I’d suggest discussing your concerns with your neurologist, but many Migraineurs take such combinations with no problems. You would, of course, want to report any side effects to your neurologist.

    As for preventives: A multitude of medications and combinations of medications are possibilities for effective for Migraine prevention, depending on the individual Migraineurs. Since you’re already taking an antidepressant, you may want to talk to your neurologist about changing from Zoloft to an antidepressant with a better track record for Migraine prevention such as Effexor XR. In recent months, two medications usually used for hypertension and/or heart disease have been showing some promise — Atacand® and Lisinopril. An additional aspect to look at is your sleep patterns. Too much, too little, or disrupted sleep can be a strong Migraine trigger. If you’re not sleeping well, perhaps it’s time to discuss a sleep study with your neurologist. Actually, many newer medications similar to the Topamax have all been looked at for migraine prophylaxis. And all of them work. I wonder if your Topamax should have been left alone--what was the exact reason for stopping it?

    Good luck,
    John Claude Krusz and Teri Robert


    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

Published On: May 28, 2007